The Naked Scientists

The Naked Scientists Forum

Author Topic: Can you tell me exactly what Nitroglycerin is, and is it safe? Is it addictive?  (Read 10218 times)

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
Well my Doctor has put me on this and I have used it before many many years ago.. Please up date me and explain the basics for me if some one can.

I am going onto a low dose to start to see if it gives relief of some severe angina..

So what should I watch for or be wary of with this medication...


Isn't this the same nitroglycerin that has been used in explosives??

will it make me more susceptible to explosion..LOL..


Is it dangerous? What about going off this medication, any problems there?


 

Offline Counterpoints

  • Hero Member
  • *****
  • Posts: 592
    • View Profile
See http://en.wikipedia.org/wiki/Nitroglycerin#Medical_implications . It's definitely the explosive!

What is the medication you are taking called? It looks safe enough to ingest, but as far as I know, nitroglycerin is an extremely unstable explosive :P.

 

Offline Counterpoints

  • Hero Member
  • *****
  • Posts: 592
    • View Profile
PS.  Don't take anything reassuring I say very seriously. :).  Look it up/ask the doc!

 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
Its being used as a heart medication.. to treat my angina by dialating the vascular arteries so blood flows easier and pain in my chest decreases.. But I know that part but wanted more of a background and perhaps someone who uses it could explain what to expect...

See http://en.wikipedia.org/wiki/Nitroglycerin#Medical_implications . It's definitely the explosive!

What is the medication you are taking called? It looks safe enough to ingest, but as far as I know, nitroglycerin is an extremely unstable explosive :P.



Its called nitroglycerin tabs.03 mg may repeat x2 if needed.
 

Offline RD

  • Neilep Level Member
  • ******
  • Posts: 8125
  • Thanked: 53 times
    • View Profile
Nitroglycerin does become less effective the more frequently it it used (tolerance).
The instructions should state the shortest permissible period between doses.

Alcohol increases its effect...
Quote
Ethanol (alcohol) can cause hypotension when nitrates are taken 1 hour or more after ethanol ingestion.
http://www.umm.edu/altmed/drugs/nitroglycerin-092500.htm
« Last Edit: 11/07/2008 16:28:28 by RD »
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
I won't worry bout alcohol and hopefully will not have to use it often.

She said I need to keep it with me all the time .. I am not sure how to do that unless I hook it to my phone.. LOl..

I have heard that about tolerance..

Can it actually make the problem worse??
 

Offline ukmicky

  • Moderator
  • Neilep Level Member
  • *****
  • Posts: 3011
    • View Profile
    • http://www.space-talk.com/
Quote
Isn't this the same nitroglycerin that has been used in explosives??

will it make me more susceptible to explosion..LOL..


Well I'm sure you heard of the phenomena called Natural Human Combustion.
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
LOL.. I certainly have and the thought actually lol.. crossed my mind!! LOL!

What is it that it has in it at a consumers point that stabilizes it enough to consume it or let it absorb under your tongue into your body!

Dang I was hoping I could become a human spit fire!!!! LOL disolve it and spit to the ground blowing up things as I go! LOL ... I could aim at a few Californian, .. LA area drivers who come up here North and drive like their brains are in their back pockets and they are still in the city! LOL
 

Offline Bored chemist

  • Neilep Level Member
  • ******
  • Posts: 8655
  • Thanked: 42 times
    • View Profile
The tablets are mainly sugar or some such with a tiny amount of NG in them.
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
What exactly is Nitroglycerin and where does it come from?
 

Offline Bored chemist

  • Neilep Level Member
  • ******
  • Posts: 8655
  • Thanked: 42 times
    • View Profile
Nitroglycerin is more accurately known as glyceryl trinitrate. It's made by the reaction (rather carefully) of glycerine and nitric acid .
It's an oily liquid that has a nasty tendency to explode. As you are presumably aware it is also used in medicine because in small doses it dilates the blood vessels.
There's more abpout it here.
http://en.wikipedia.org/wiki/Nitroglycerine
but if you want to know anything in particular, feel free to ask.
(Note to optimistic nerdy kids who want a "how to make it guide"- Forget it)
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
LOL LOL.. Thanks Bored that is more what I wanted to know...
Heres another question I don't get...
I know it dilates the vessels but am still curious how that relieves my pain.. fortunately I still have not had to use it... but I am curios how the constriction of those vessels cause pain and why opening them with this relieves the pain.. I know that the blood then flows better, but what causes the constriction to cause the pain that the pills help alleviate! How does the angina cause pain?
 

Offline DrLeon

  • First timers
  • *
  • Posts: 1
    • View Profile
Hi Karen,

I'm a newbie but thought I would dive in and answer your question.  :)

Angina is caused when the heart muscle needs more oxygen than it is getting.  This usually happens when the blood vessels that supply the muscle are narrowed (coronary artery) and the amount of blood able to get through is limited.  So, if the heart muscle is working harder than usual and needs more blood supply than it can get - you get pain which is felt on the chest.

Nitroglycrin dilates the blood vessels including the coronary artery...but this is not how it really works.  What it does is reduces your blood pressure (which is why you can feel dizzy and light headed and fall over!), which takes some of the stress off the heart muscle and so it doesn't have to work as hard.  It also dilates the veins which mean less blood is returned to the heart, again reducing the amount of work the muscle has to do.  And hey presto - the angina pain goes away.  ;D
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
Ok, thats cool, but My arteries and such are in good shape, the cholesterol is in good shape. No build up there.. I have a left ventricle problem, and when the aorta pumps the blood to the left ventricle, it can't handle the amount of blood being pushed in, so it spits  it back into the aorta where it is pooling in the aorta valve. The aorta is regurgitating the blood back out, but in that time the pooling of the valve is happening, it has caused some sclerosis in the valve where the blood pooled. It has been clotting and shooting out blood clots.. I had a TIA in May of 2007.. I have now developed two aortic aneurysms ascending 4.6 descending has gone from 2 to 3.6 in 6 months.. I have chest pain when doing nothing and more when doing anything... including making a bed... I am short of breath most of the time. I have been diagnosed with chronic heart failure, (congestive heart failure) old term. I am scheduled for Stanford on the 8th of August!

Now what I don't understand, and perhaps I just can't understand in the way that the doctor explains, is way over my head,but if I don't have coronary artery disease, or clogged arteries and veins, and my carotid arteries are clear, then how come I am still having such bad angina  etc...? Can this be caused by the regurgitation and the ventricle not being able to pump the needed blood into the other organs and parts of my body? Could that cause the strain on the heart?  He tells me all these things but I don't understand if that is the cause of the pain, can that cause the angina? Are there more then just coronary artery disease that can bring on such angina???
« Last Edit: 15/07/2008 20:31:02 by Karen W. »
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
I also have a slightly enlarged heart.. I believe the left side..
 

The Naked Scientists Forum


 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums